If you’re preparing for the United States Medical Licensing Examination® (USMLE®) Step 2 exam, you might want to know which questions are most often missed by test-prep takers. Check out this example from Kaplan Medical, and read an expert explanation of the answer. Also check out all posts in this series.  

A 50-year-old man comes to the emergency department because of bilateral hand tremor, diaphoresis, anxiety, nausea, headache and the sensation that “my skin is crawling.” His medical history is significant for hypertension that is treated with hydrochlorothiazide and enalapril.

He also has bipolar disorder and anxiety, which is treated with three medications prescribed by his psychiatrist. He ran out of these three medications 3 days ago. His temperature is 37.0 ºC (98.6 ºF), blood pressure is 150/100 mm Hg, pulse is 115 beats per minute, and respirations are 20 breaths a minute. Physical examination is notable for diaphoresis and tremulousness.

Administration of which of the following is the most appropriate initial step in this patient’s care?

A. Clonidine.

B. Diazepam.

C. Haloperidol.

D. Hydrochlorothiazide.

E. Prochlorperazine.

Related Coverage

6 tips for using Anki flashcards: Make med school learning easier

 

 

 

 

 

 

 

 

 

 

 

 

The correct answer is B.

This patient takes an unknown anti-anxiety medication. Based on his withdrawal symptoms after not taking the medication for three days, it is likely that he has been taking a benzodiazepine. Commonly observed symptoms of benzodiazepine withdrawal include anxiety, diaphoresis, irritability, insomnia, fatigue, headache, myalgia, nausea, perceptual disturbances, tremors and seizures.

The most appropriate management step would be parenteral administration of a benzodiazepine with a prolonged clinical effect, such as diazepam.  

Choices A and D: Clonidine and hydrochlorothiazide are used for the treatment of elevated blood pressure. Both would not be an appropriate initial management choice for this patient because neither would address the underlying cause for his elevated blood pressure, which is benzodiazepine withdrawal.

Choice C: Haloperidol can be used in the emergency management of extreme anxiety and agitation, but it would not be an appropriate choice for benzodiazepine withdrawal. Although haloperidol would likely produce sedation, it would not treat the underlying withdrawal, and this would likely continue to progress.

Choice E: Prochlorperazine could be used to treat the patient’s nausea and headache but would not be an appropriate initial management step because the patient’s symptoms are most likely due to benzodiazepine withdrawal. This should be treated initially with a long-acting benzodiazepine, such as diazepam.

Related Coverage

Kaplan USMLE Step 2 prep: Abdominal pain drives these 6 stumpers

  • Symptoms of benzodiazepine withdrawal include anxiety, diaphoresis, irritability, insomnia, fatigue, headache, myalgia, nausea, perceptual disturbances, tremors and seizures.
  • The most appropriate management of benzodiazepine withdrawal is the parenteral administration of a benzodiazepine with a prolonged clinical effect, such as diazepam.

For more prep questions on USMLE Steps 1, 2 and 3, view other posts in this series.

The AMA selected Kaplan as a preferred provider to support you in reaching your goal of passing the USMLE® or COMLEX-USA®. AMA members can save 30% on access to additional study resources, such as Kaplan’s Qbank and High-yield courses. Learn more.

Topics #Alternative #Beauty #Health Care #Medicine #Popular Diets